Iowa, 2017

Hail and Damaging Wind in Iowa, June 12, 2017

June 12, 2017 · NWS DMX · 3 events in 2 counties and zones

A stationary front was draped across much of northwest and northern Iowa, acting as a focal point for convection during the overnight and daytime hours. By mid-morning mixed layer CAPE values were already approaching and exceeding 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stationary front was draped across much of northwest and northern Iowa, acting as a focal point for convection during the overnight and daytime hours. By mid-morning mixed layer CAPE values were already approaching and exceeding 2000 J/kg. The initial set of storms initiated in eastern Nebraska and progressed into Iowa. After initially weakening, said storms strengthened and became roughly linear. The resulting damage report was for damaging winds in northwest Iowa. Later that afternoon with the front remaining over northern Iowa, storms initiated in the warm sector, with the initial and strongest storm producing a pair of severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 5:33 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 12, 5:33 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT Mon Jun 12 2017

.SHORT TERM.../Today through Tonight/
Issued at 338 AM CDT Mon Jun 12 2017

Trough axis in place across the northwest to north central portions
of the state, with an elongated area of surface low pressure
stretching from southern Ontario southwestward into western Kansas.
Have westerly flow aloft that will start to dip down to more
southwesterly flow as a large upper trough digs into the
intermountain west today. Sfc trough/weak cool front associated with
the upper trough moving through the Hudson Bay region, with the
front stalling out across the northern CWA and lifting back
northward tonight as a warm front in response to the western upper
trough digging eastward through the Rockies into early Tuesday. Some
weak sfc convergence along the boundary, with a few weak echoes
showing up on radar across southern MN the past few hours. This
activity expected to stay quite isolated and weak before diminishing
toward 12-14Z. Additional development then expected this afternoon
in vicinity of the boundary, with continued redevelopment through
the evening into the overnight hours. Strong southerly flow to
develop today, with moisture advecting northward and pooling along
the boundary should aid in storm development by mid/late afternoon
across far northern IA/southern MN. Some severe potential this
afternoon with any development near the frontal boundary with deep
layer shear around 30kts and a large amount of CAPE expected. This
would suggest mainly severe threats of damaging winds and large
hail. Higher freezing level also so could see some brief heavy rain
in areas beneath any strong storm that develops.

As for temperatures today, still a warm air mass in place with also
have some clouds so this will limit the mixing/overall warming some
especially in areas near the frontal boundary across the north.
Therefore have highs around the upper 80s in the far north, and the
mid 90s across the central and south. Record highs mainly the mid to
upper 90s across the CWA and likely should not see values that high
today. However still expected to be within 3-4 degrees of record
highs, so maintained the near record wording to highlight the warm
temperatures given the string of warm days over the weekend into
today. Should still see some breezy conditions, although overall
winds should not be as gusty as in the past few days with gusts
mainly in the 20-30 mph range today versus the 30-40 mph range the
past few days.

.LONG TERM.../Tuesday through Sunday/
Issued at 338 AM CDT Mon Jun 12 2017

The weather pattern for the remainder of this week will be more
typical of mid to late summer than early June, characterized by
persistent but nebulous thunderstorm chances, repeated
possibilities of severe weather but with difficult to pin down
details, wide discrepancies in model solutions, and a continuation
of above normal temperatures.

At the beginning of the period, on Tuesday, a large gyre will be
located over the northern U.S. Rockies and will subsequently move
northeast into south central Canada, then east toward Hudson Bay
by the end of the week. As the low pressure center moves into
Canada, from Tuesday through Wednesday, Iowa will reside with
cyclonic, southwesterly flow aloft. A fairly robust shortwave will
move through this flow over the Midwest late on Tuesday, but most
of the energy associated with this feature will remain just
northwest of our area. A second, much more subtle shortwave may
move over the region on Wednesday.

During the day on Tuesday our forecast area will reside firmly
within the warm sector between our old friend, the warm front that
has been vacillating across the upper Midwest for a few days
already, and a surface trough to our west associated with the
parent system and approaching shortwave. With moderate southerly
low-level flow, warm morning start temperatures, and strong
insolation, temperatures should have no problem rising toward the
mid-90s on Tuesday afternoon, with heat index values in the lower
100s for a few hours. By the late afternoon and evening explosive
convective development should occur along the aforementioned
trough to our west, as the forcing associated with the shortwave
intersects with the low-level boundary at peak diurnal heating
time. This activity will carry an attendant severe weather risk,
but it appears that it will develop well to our west, probably
over central/eastern Nebraska, and move generally northeastward
through the evening, possibly clipping our northwestern counties.
After dark, with the parent system moving off to our
north/northwest, the convection should bleed eastward across
central Iowa carried by its own outflow momentum, but with a
steadily decreasing severe weather threat as instability and shear
diminish and the storms leave their favorable upper-level forcing
environment.

The surface trough to our west on Tuesday will finally traverse
our forecast area late Wednesday and Wednesday night. As it moves
through, there appears to be a good opportunity for additional
convective development across about the southeast half of Iowa.
Ahead of the trough instability will be high to extreme, and if
the subtle impulse aloft mentioned earlier materializes and lines
up with this time and space window, we could see very strong
updrafts in an environment of modest but sufficient deep-layer
shear to support severe weather. This threat will bear close
watching over the next couple of days.

As the surface trough moves off to our southeast on Wednesday
night it will initially scour out any convection, however, it will
be a week boundary and the airmass behind it will still be warm
and unstable, with highs in the lower 90s on Thursday and Friday.
It is in this time frame that longer range prognostic models have
been struggling mightily, as the large early-week gyre moves
across Canada and results in a zonal steering flow pattern over
the Midwest. It is likely that subtle impulses moving through this
flow will trigger thunderstorms at times late in the work week,
but given the nebulous forcing and low-level flow, trying to
refine timing and location details for any such development is
folly at this time. This uncertainty will continue through the
weekend, with lingering POPs carried through the extended
forecast.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 633 AM CDT Mon Jun 12 2017

Some mid clouds around through the period, with a chance for
thunderstorms along the MN/IA border by this afternoon into the
evening hours. Have highlighted VCTS at KMCW for the period of
greatest chance. Otherwise mainly southerly to southeasterly winds
through the forecast period, and VFR conditions. Late tonight some
chance for fog/low clouds with a boundary near KMCW and have
highlighted with a 6sm BR as confidence is low to drop below VFR
at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...Beerends
Hazardous weather outlook, Jun 12, 3:28 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
428 AM CDT Mon Jun 12 2017

IAZ004>007-015>017-023>028-033>039-050-131100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama-
428 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be possible at times today and tonight. There
is a slight risk of severe weather, with large hail and damaging
winds the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat is expected to build again into Tuesday. Highs will reach
the lower to middle 90s during the afternoon with heat index
values reaching or just exceeding 100 degrees at times.

Intermittent thunderstorm chances are forecast from late Tuesday
into Wednesday, then again from late Thursday through the weekend.
Severe weather may be possible at times, especially late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Tuesday.

IAZ044>049-057>062-070>075-081>086-092>097-131100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
428 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Hot and humid weather will continue today, with heat index values
approaching or just exceeding 100 degrees at times in the
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The heat wave will continue on Tuesday, with high temperatures in
the lower to middle 90s and heat index values exceeding 100
degrees at times.

Intermittent thunderstorm chances are forecast from late Tuesday
into Wednesday, then again from late Thursday through the weekend.
Severe weather may be possible at times, especially late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Tuesday.

Lee

In the hours before

Special weather statement, Jun 12, 5:54 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
654 AM CDT Mon Jun 12 2017

IAZ038-039-048>050-057>062-070>075-081>086-092>097-121700-
Grundy-Black Hawk-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Grundy Center, Reinbeck, Conrad, Dike,
Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center,
Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton,
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle,
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella,
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon,
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
654 AM CDT Mon Jun 12 2017

...Hot and Humid Conditions Expected Again Today...

Near record high temperatures are expected again today, with highs
topping out in the low to mid 90s. Dewpoints will hover around 70
degrees through the day. The heat and humidity will combine to
make it feel much warmer as heat index values climb to around 100
degrees this afternoon.

Several days of high heat and humidity without spending some time
in air conditioning, can lead to heat-related illness. If
spending time outdoors, please take frequent breaks and stay
properly hydrated.

MJB

The radar

The Sioux Falls radar (KFSD), 158 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
June 12, 10:27 AM CST
Where
Palo Alto County, 4.26 mi WSW of Graettinger
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
43.210, -94.850

Trained spotter reported heavy damage to corn and bean fields, likely from combination of hail and high winds. Power lines also down across the road and numerous tree branches down. This is a delayed report. Time radar estimated.

Hail, Greene

When
June 12, 2:50 PM CST
Where
Greene County, 3.78 mi SSE of Scranton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -94.520

Trained spotter reported quarter size hail.

Hail, Greene

When
June 12, 3:09 PM CST
Where
Greene County, Jefferson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -94.380

Trained spotter reported dime to quarter sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705370, 705371, 705372.